Texas Archival Resources Online

TABLE OF CONTENTS


Descriptive Summary

Biographical Note

Scope and Contents

Restrictions

Index Terms

Administrative Information

Description of Series

General correspondence, 1975, undated

Works by Pettis

Works not by Pettis

Lecture notes

Subject files

Pettis memorial [includes biographical information], 1978-1979, undated

Pettis conference [includes correspondence], 1979-1980, undated

La Géométrie des Groupes Classiques by Jean Dieudonné [photocopy], 1963

[Unfoldered mathematical notes], 1967-1977, undated

Index cards of bibliographic citations [some include annotations, approximately 3 inches], undated

University of Texas, Dolph Briscoe Center for American History

B. J. Pettis Papers, 1938-1980



Descriptive Summary

Creator: Pettis, Billy James.
Title: B. J. Pettis papers
Dates: 1938-1980
Abstract: Billy James (B. J.) Pettis (1913-1979) received his Ph.D. in 1937 from the University of Virginia. Pettis was first a Professor of Mathematics at Tulane University and then at the University of North Carolina at Chapel Hill from 1957 until his death in 1979. This collection primarily consists of annotated reprints, mathematical notes, lecture notes, and subject files.
Identification: urn:taro:utexas.cah.00454
Extent: 1.5 linear feet
Language: English .
Repository: Dolph Briscoe Center for American History, The University of Texas at Austin

Biographical Note

Billy James (B. J.) Pettis (1913-1979) received his Ph.D. in 1937 from the University of Virginia. Pettis was first a Professor of Mathematics at Tulane University and then at the University of North Carolina at Chapel Hill from 1957 until his death in 1979. Pettis produced fundamental work in functional analysis, including the general theory of Pettis Integration that is used in control theory and areas of pure mathematics. Pettis is also known for the Orlicz-Pettis Theorem, the Dunford-Pettis Theorem, and the Pettis Theorem on Measurability.

Return to the Table of Contents


Scope and Contents

This collection primarily consists of annotated reprints, mathematical notes, lecture notes, and subject files.

Forms part of the Archives of American Mathematics.

Return to the Table of Contents


Restrictions

Conditions Governing Access

This collection is open for research.

Conditions Governing Use

There are no use restrictions on this collection. Publisher is responsible for complying with copyright law.

Return to the Table of Contents


Index Terms

Personal Names
Pettis, Billy James.
Corporate Names
University of North Carolina at Chapel Hill. Department of Mathematics

Return to the Table of Contents


Administrative Information

Preferred Citation

B. J. Pettis Papers, Archives of American Mathematics, Dolph Briscoe Center for American History, The University of Texas at Austin.

Accession Number(s)

2005-204

Return to the Table of Contents


Detailed Description of the Collection

box
4RM139 [SRH1230024853] General correspondence, 1975, undated

Return to the Table of Contents




Works by Pettis

box
4RM139 [SRH1230024853] "Closed Graph and Open Mapping Theorem in Metrically Complete Spaces" [includes drafts and notes], undated
Duke talk, "Open Mapping and Closed Graph Theorems; or Ancient Monuments Revisited," North Carolina Analysis Colloquium [includes draft copies and notes], 1971-1975, undated
"On Some Theorems of Sierpinski on Subalgebras of Boolean σ-Rings" by B. J. Pettis [annotated reprint with separate notes], 1970, undated
box
4RM167 [SRH1230024881] "S – G – P Seminar: 20 Jan 1977. Difference Theorems, and Gelfand's 1935 Lemma and Some of Its Recent Successors" [photocopy of handwritten manuscript], 1977
"On the Radon-Nikodym Theorem" [typescript], undated
"Open Homomorphisms via Somewhere Denseness" [typescript], undated
"Some Topological Questions Related to Open Mapping and Closed Graph Theorems" in Studies in Topology, New York: Academic Press, Inc., 1975
Reprints
"A Note on Regular Banach Spaces," in Bulletin of the American Mathematical Society , June 1938
"Linear Functions and Completely Additive Set Functions," in Duke Mathematical Journal, 4 (3), September, 1938
"On Integration in Vector Spaces," in Transactions of the American Mathematical Society, 44 (2), September 1938
"Differentiation in Banach Spaces," in Duke Mathematical Journal, 5 (2), June, 1939
"A Proof that Every Uniformly Convex Space is Reflexive" in Duke Mathematical Journal, 5 (2), June 1939
"Linear Operations Among Summable Functions," in Proceedings from the National Academy of Sciences, 25 (10), October, 1939
"Linear Operations on Summable Functions," Transactions of the American Mathematical Society, 47 (3), May, 1940
"On Continuity and Openness of Homomorphisms in Topological Groups," in Annals of Mathematics, 52 (2), September 1950
"Remarks on a Theorem of E. J. McShane" in Proceedings of the American Mathematical Society, 2 (1), February, 1951
"On the Continuity of Parametric Linear Operations" in Proceedings of the American Mathematical Society, 2 (3), June, 1951
"On the Extension of Measures" in Annals of Mathematics, 54 (1), July, 1951
"Uniform Cauchy Points and Points of Equicontinuity" in American Journal of Mathematics, 73 (3), July, 1951
"Notes on Measure Theorey: Part 1. Lattices and Lattice Functionals," Technical Report No. 2, Prepared under Contract N7-ONR-434 Task Order III for Office of Naval Research. Department of Mathematicas, Tulane University, August 1, 1951
"A Note on Everywhere Dense Subgroups," Proceedings of the American Mathematical Society, 3 (2), April, 1952
"Comments on Open Homomorphisms," in Proceedings of the American Mathematical Society, 8 (3), June, 1957
"On a Vector Space Construction by Hausdorff," in Proceedings of the American Mathematical Society, 8 (3), June, 1957
"A Comment on Compactness," in American Mathematical Monthly, 75 (5), May, 1968
"Award for Distinguished Service to Professor Edward G. Begle," in American Mathematical Monthly, 76 (1), January, 1969
"Cluster Sets of Nets," in Proceedings of the American Mathematical Society, 22 (2), August, 1969
"On Nikaidô's proof of the invariant mean-value theorem," in Studia Mathematica, T. XXXIII, 1969
"On Some Theorems of Sierpinski on Subalgebras of Booleans [sigma]-Rings" in Bulletin de L'Academie Polonaise des Sciences, 19 (7), 1971
"Closed Graph and Open Mapping Theorems in Certain Topologically Complete Spaces," in Bull. London Math. Soc., 6 [includes typescript with corrections and annotated preprint], 1974
"Addition to the Note: Closed Graph and Open Mapping Theorems in Certain Topologically Complete Spaces," in Bull. London Math. Soc., 7, 1975

Return to the Table of Contents




Works not by Pettis

box
4RM139 [SRH1230024853] Reprints [with annotations by Pettis]
"Théorie des sous – Mesures application a l'intégration vectorielle" by Jean-Claude Massé [includes correspondence], 1974-1975, undated
American Mathematical Monthly 8(4), April 1973 [includes mathematical notes], 1951, 1973, undated
"On Infinite-dimensional Linear Spaces" by G. W. Mackey, 1945
"Prolongement des Mesures Vectorielles" by Gr. Arsene and S. Stratila, 1965
"Applications of Almost Periodic Compactifications" by Karel Deleeuw and Irving Glicksburg, 1961, undated
"Stefan Banach - exposé fait par M. H. Steinhaus le 4 septembre 1960 à Varsovie à l'occasion de la Conférence de l'Analyse Fonctionnelle,", 1960
"Generalized Means" by F. B. Wright in Transactions of the AMS, 98 (2), 187-203, 1961
Proceedings on the Symposium on Spectral Theory and Differential Problems , 1951, undated
Assorted reprints [photocopies], 1957-1972

Return to the Table of Contents




Lecture notes

box
4RM139 [SRH1230024853] Carl Pearcy ["Some Recent Developments in Operator Theory"], undated
box
4RM166 [SRH1230024880] Rings of operators notes by Irving Kaplansky, 1955
Topological algebra notes by Irving Kaplansky, 1952, undated
"The Revolution in Mathematics" by Marshall Stone, 1961
G. Whaples [includes algebraic number theory and class field theory lectures], 1964-1965, undated

Return to the Table of Contents




Subject files

box
4RM166 [SRH1230024880] Closed graphs, etc., 1970-1973, undated
Cluster sets, 1948, 1971, undated
Continuity stuff [includes correspondence with H. E. White, Jr., a reprint of "On the Continuity of Parametric Linear Operations" by Pettis, and mathematical work], 1951-1972, undated
Difference theorems, 1977-1978, undated
Differentiation, 1968-1971, undated
box
4RM138 [SRH1230024852] Generalized convexity, 1956-1973, undated
Integration, 1973, undated

Return to the Table of Contents




box
4RM167 [SRH1230024881] Pettis memorial [includes biographical information], 1978-1979, undated

Return to the Table of Contents




box
4RM167 [SRH1230024881] Pettis conference [includes correspondence], 1979-1980, undated

Return to the Table of Contents




box
4RM138 [SRH1230024852] La Géométrie des Groupes Classiques by Jean Dieudonné [photocopy], 1963

Return to the Table of Contents




box
4RM138 [SRH1230024852] [Unfoldered mathematical notes], 1967-1977, undated

Return to the Table of Contents




box
4RM167 [SRH1230024881] Index cards of bibliographic citations [some include annotations, approximately 3 inches], undated

Return to the Table of Contents